Even as elderly and frontline workers were the first to be administered with the Pfizer-BioNTech COVID-19 vaccine in the United Kingdom(UK), the British medical regulator has issued an advisory. The advisory by England’s National Health Service warns that anyone with a history of a significant allergic reaction to a vaccine, medicine or food should not be given this vaccine developed by the United States pharmaceutical giant Pfizer and Germany’s BioNTech.
This warning comes after two healthcare workers suffered adverse reactions. They were amongst the first batch of people to receive an approved COVID-19 vaccine against the coronavirus disease in the western world. Britain began it’s mass vaccination programme on Tuesday. NHS England said, strong past history of allergic reactions was a cause for the adverse allergic impact of the vaccine and that both health workers had recovered too.
According to UK’s drug regulator, the Medicines and Healthcare Products Regulatory Agency (MHRA) so far there have been two reports of anaphylaxis and one report of a possible allergic reaction since the vaccine rollout began. MHRA issued a statement about the warning. “Any person with a history of anaphylaxis to a vaccine, medicine or food should not receive the Pfizer BioNTech vaccine.” MHRA Chief Executive June Raine said in the statement.
However Raine also reassures that the vaccine has been tried and tested and is not likely to have an adverse impact on most people. “Most people will not get anaphylaxis and the benefits in protecting people against COVID-19 outweigh the risks. You can be completely confident that this vaccine has met the MHRA’s robust standards of safety, quality and effectiveness.” Raine added on her statement.
NHS England’s statement also said, “As is common with new vaccines the MHRA have advised a precautionary basis that people with a significant history of allergic reactions do not receive this vaccination after two people with a history of significant allergic reactions responded adversely yesterday.” Said NHS national Medical Director for England, Professor Stephen Powis in the statement.
As for the allergic reactions, they may have been caused by a component of Pfizer’s vaccine called polyethylene glycol, or PEG. This component is used to stabilise the shot and is not in other types of vaccines.
Thousands of people across 70 hospitals in England, Scotland, Wales and Northern Ireland are expected to be administered the Pzifer vaccine.